Health & Fitness Woman falls ill with Cushing’s syndrome after ingesting 'headache' pills from Redhill...

Woman falls ill with Cushing’s syndrome after ingesting ‘headache’ pills from Redhill Market

The brown pills were supposedly able to treat numerous medical conditions, which include headaches, chronic diseases and conditions such as cancer, high blood pressure, high cholesterol and diabetes

Author

Date

Category

- Advertisement -

SINGAPORE — After ingesting pills which had no labels on them at Redhill Market, a fifty-plus-year-old woman developed Cushing’s syndrome, the Health Sciences Authority (HSA) reported on Tuesday (Aug 13). The pills were supposed to cure headaches. The HSA issued an alert on the same day warning the public of three products found with undeclared potent medicinal ingredients.

Unidentified brown pills causes Cushing’s syndrome

A peddler on Redhill Market was selling pills that had multiple therapeutic claims and was supposedly “100 percent herbal”. The brown pills were supposedly able to treat numerous medical conditions, which include headaches, chronic diseases and conditions such as cancer, high blood pressure, high cholesterol and diabetes.

Sold in packets of 50 pills, the product came with a leaflet printed in Chinese stating that the capsules contained multiple herbal ingredients such as Moringa seeds, cordyceps and Panax notoginseng flower.

Photo: Woman developed Cushing’s syndrome after taking unlabelled “headache” pills from Redhill Market/Health Sciences Authority

An unsuspecting woman who needed a cure for her headaches bought the pills and proceeded to take them for three to four months, until her doctor suspected that the product was contaminated with steroids.
The woman had developed Cushing’s syndrome from taking the pills. Cushing’s syndrome, a serious medical condition commonly induced by steroids, may cause high blood pressure, weakened immunity, weight gain and a swollen “moon” face.
The doctor alerted the HSA of the suspicious brown pills, and tests were conducted.
Test results showed that the unidentified pills contained dexamethasone and prednisolone steroids plus other potent medicinal ingredients, such as diclofenac, a strong painkiller that can cause serious gastric bleeding, strokes and heart attacks when ingested for an extended period of time.

HSA warns public of two other products with adverse side effects

- Advertisement -

In their statement, the HSA also warned the public against two other products—Skinny Lolita and Xtreme Candy—which are sold online by multiple Singaporean and Malaysian e-retailers.

HSA has issued directives to local website administrators to take down postings of both products.

“We have also informed our Malaysian counterpart of the product postings for their follow-up enforcement actions,” added HSA.

Skinny Lolita is advertised as an “all-natural” slimming remedy that allegedly contains only plant and herbal extracts.

When tested, the HSA found Skinny Lolita to contain sibutramine, a medicine that directly increases the risk of strokes and heart attacks. Sibutramine has in fact been banned in Singapore since 2010.

Photo: Skinny Lolita pills contain sibutramine, which can cause heart attacks and strokes/Health Sciences Authority

In 2017, the HSA had already tested the product and found it to contain sibutramine, but the capsules were repackaged and relabelled as Skinny Lolita slimming pills.

Another product the HSA warned the public about is called Xtreme Candy, which was marketed as a candy with natural ingredients, including ginseng.

In a separate incident, a woman in her 40’s had imported them from Malaysia, but they were seized by the HSA.

After tests, the HSA found that Xtreme Candy contained an analogue (chemically-related compound) of tadalafil, “a potent prescription-only medicinal ingredient used in the treatment of erectile dysfunction”.

Photo: Xtreme Candy contains a related compound to tadalafil, which can cause heart attacks, strokes and other adverse effects/Health Sciences Authority

Unsupervised and inappropriate use of tadalafil and its related analogues can cause “serious adverse effects”, according to the HSA, such as heart attacks, low blood pressure, strokes, and priapism—prolonged, painful erections.

HSA has advised that any and all consumers taking the affected products to immediately discontinue use and consult a doctor if they feel ill or simply to run tests to make sure the adverse side effects have not taken hold.

HSA warns public against buying bogus health products

The HSA also warned consumers against purchasing products with exaggerated health claims (such as the ability to cure or treat serious chronic illnesses or conditions) and those from unfamiliar sources.

Health products should be recommended by licensed doctors and purchased at legitimate health and medicine outlets.

“Even if they are recommended by close friends or relatives, there is no way to ascertain how these products are made and contrary to their claims to be ‘100% herbal’ or ‘all-natural’, they may contain potent ingredients that can be harmful to health,” said the HSA.

HSA warns sellers and suppliers of adulterated products

The HSA has also issued a strict warning to anyone selling and supplying adulterated health products containing “undeclared potent medicinal ingredients”.

Anyone who supplies such products is liable to prosecution and if convicted, may be imprisoned for up to 3 years and/or may face a fine of up to S$100,000.

Members of the public who have any information on the sale and supply of these adulterated products may report them to HSA’s Enforcement Branch at Tel: +65 6866-3485 during office hours (Monday to Friday) or email: hsa_is@hsa.gov.sg. /TISG

- Advertisement -
72,000FansLike
1,000FollowersFollow
4,000FollowersFollow
1,000SubscribersSubscribe